Q:  Antidepressants and Hypomanic Symptoms

Dear Dr. Phelps,

I have a 10 year daughter that wae diagnosed BP one year ago after she went manic due to exposure to antidepressants and other factors.  We have been stable except for a brief depressive period last fall on lithium 900mg and desipramine and levoxyl for her thyroid.  However, this spring things changed.  We saw a week of difficulity getting out of bed and agitation.  We upped her desipramine from 20mg to 30mg and she went hypomanic.  We removed the desipramine and increased the lithium to 1200mg.  Saw slight improvement.  Have since seen a new pdoc.  The pdoc added wellbutrin, one tab for one day plus lamictal 25mg twice daily.  She went hypomanic the next day.  It has been one week on the lamictal 50mg and 1200 lithium daily.  We saw rapid cycling almost mixed state and then it slowed to just really wired behavior after school and bedtime.  Tonight however, she was wired after school, then settled, but by bedtime she was manic.  Gave her meds with .5mg of respirdal.  Any thoughts or advice on whats happening?  Angela

Dear Angela -- 

In general, we are learning to be cautious about any antidepressant for someone like your daughter, as her experience so far attests (although there are times we feel pushed into it by the severity of depressive symptoms).  One rule that has worked for me is to avoid them when there are hypomanic symptoms already present, even if the patient is depressed at the time (so called mixed state, as you probably know).  So in general, although I wouldn't know exactly how this might apply for your daughter, when things are really rocky I try to slowly (like 4 months) taper antidepressants.  Many psychiatrists don't agree with this approach, I should note. 

Dr. Phelps


Published April, 2001